Alert archive / South Dakota / High Wind Warnings in 2011

High Wind Warning 2, NWS Rapid City, SD

February 16, 2011Lawrence County, South Dakota

NWS Rapid City, SD issued this high wind warning at Feb 16, 2011, 9:12 PM MST for Lawrence County, South Dakota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2011, 9:12 PM MST (04:12 UTC)
Expired
Feb 17, 2011, 3:45 AM MST
In force
7 hr
Issued by
NWS Rapid City, SD

County Lawrence County, SD

The radar

The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3424 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WWUS73 KUNR 170412
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
912 PM MST WED FEB 16 2011

.GUSTY SOUTHWESTERLY WINDS WILL CONTINUE OVERNIGHT ACROSS THE
NORTHERN AND EASTERN FOOTHILLS OF THE BLACK HILLS AHEAD OF AN
APPROACHING COLD FRONT...DECREASING EARLY THURSDAY MORNING. AFTER
THE COLD FRONT PASSES THROUGH LATE THURSDAY MORNING...GUSTY WEST
TO NORTHWEST WINDS WILL DEVELOP ACROSS THE WESTERN SOUTH DAKOTA
PLAINS DURING THE AFTERNOON.

SDZ025-171215-
/O.UPG.KUNR.WI.Y.0002.000000T0000Z-110217T1500Z/
/O.NEW.KUNR.HW.W.0002.110217T0412Z-110217T1500Z/
/O.CON.KUNR.WI.Y.0003.110217T1800Z-110218T0000Z/
NORTHERN FOOT HILLS-
INCLUDING THE CITY OF...SPEARFISH
912 PM MST WED FEB 16 2011

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THURSDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 AM MST THURSDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. A WIND ADVISORY REMAINS IN
EFFECT FROM 11 AM TO 5 PM MST THURSDAY. 

* VERY STRONG SOUTHWEST WINDS WILL CONTINUE OVERNIGHT. THE WINDS
  WILL DECREASE FOR A SHORT PERIOD THURSDAY MORNING. STRONG WEST
  TO NORTHWEST WINDS WILL THEN DEVELOP BY MIDDAY THURSDAY...
  BEHIND A PASSING COLD FRONT...AND PERSIST THROUGH THE AFTERNOON.

* SOUTHWEST WINDS WILL BLOW AT 25 TO 45 MPH...WITH GUSTS TO 65 MPH
  THROUGH EARLY THURSDAY MORNING. AFTER A PERIOD OF LIGHTER WINDS
  THURSDAY MORNING...NORTHWESTERLY WINDS WILL INCREASE TO 25 TO 35
  MPH...WITH GUSTS TO 50 MPH...DURING THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ026-072-074-171215-
/O.CON.KUNR.WI.Y.0002.000000T0000Z-110217T1500Z/
/O.CON.KUNR.WI.Y.0003.110217T1800Z-110218T0000Z/
RAPID CITY-STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...STURGIS...HERMOSA
912 PM MST WED FEB 16 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM MST
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THURSDAY. A WIND
ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM MST THURSDAY. 

* GUSTY SOUTHWEST WINDS WILL CONTINUE OVERNIGHT OVER THE EASTERN
  FOOTHILLS OF THE BLACK HILLS. THE WINDS WILL DECREASE FOR A
  SHORT PERIOD THURSDAY MORNING. STRONG WEST TO NORTHWEST WINDS
  WILL THEN DEVELOP BY MIDDAY THURSDAY... BEHIND A PASSING COLD
  FRONT...AND PERSIST THROUGH THE AFTERNOON.

* SOUTHWEST WINDS WILL BLOW AT 20 TO 40 MPH...WITH GUSTS TO 50 
  MPH THROUGH EARLY THURSDAY MORNING. AFTER A PERIOD OF LIGHTER 
  WINDS THURSDAY MORNING...NORTHWESTERLY WINDS WILL INCREASE TO 
  25 TO 35 MPH...WITH GUSTS TO 50 MPH...DURING THE AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ001-002-012>014-027-030>032-041>043-073-171215-
/O.CON.KUNR.WI.Y.0003.110217T1800Z-110218T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-SHANNON-JACKSON-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...HOT SPRINGS...FOLSOM...WALL...
PHILIP...EDGEMONT...PINE RIDGE...KYLE...KADOKA...UNION CENTER
912 PM MST WED FEB 16 2011

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM MST
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 5 PM MST
THURSDAY. 

* WEST TO NORTHWEST WINDS WILL INCREASE LATE THURSDAY MORNING 
  BEHIND A PASSING COLD FRONT. THE STRONGEST WINDS WILL OCCUR 
  DURING THE EARLY AND MID AFTERNOON HOURS. 

* WEST TO NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50 
  MPH...CAN BE EXPECTED THURSDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
1 follow-up statement
133 
WWUS73 KUNR 171045
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
345 AM MST THU FEB 17 2011

.GUSTY SOUTHWESTERLY WINDS WILL CONTINUE OVER THE NORTHERN AND
EASTERN FOOTHILLS OF THE BLACK HILLS AHEAD OF AN APPROACHING COLD
FRONT. AFTER THE COLD FRONT PASSES THROUGH...GUSTY WEST TO
NORTHWEST WINDS WILL DEVELOP ACROSS THE WESTERN SOUTH DAKOTA
PLAINS.

SDZ025-180000-
/O.CAN.KUNR.HW.W.0002.000000T0000Z-110217T1500Z/
/O.EXT.KUNR.WI.Y.0003.110217T1045Z-110218T0000Z/
NORTHERN FOOT HILLS-
INCLUDING THE CITY OF...SPEARFISH
345 AM MST THU FEB 17 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH
WIND WARNING. THE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 PM MST
THIS AFTERNOON. 

* SOUTHWEST WINDS WILL CONTINUE THROUGH EARLY THIS MORNING. THE
  WINDS WILL DECREASE FOR A SHORT PERIOD AROUND MID-MORNING. WEST
  TO NORTHWEST WINDS WILL THEN DEVELOP BY MIDDAY THURSDAY BEHIND
  A PASSING COLD FRONT...AND PERSIST THROUGH THE AFTERNOON.

* SOUTHWEST WINDS WILL BLOW AT 25 TO 40 MPH...WITH GUSTS TO 50 MPH
  THROUGH EARLY THIS MORNING. AFTER A PERIOD OF LIGHTER WINDS
  AROUND MID-MORNING...NORTHWESTERLY WINDS WILL INCREASE TO 25 TO
  40 MPH...WITH GUSTS TO 50 MPH. THE WINDS WILL DIMINISH AROUND
  SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ026-072-074-180000-
/O.CAN.KUNR.WI.Y.0002.000000T0000Z-110217T1500Z/
/O.EXT.KUNR.WI.Y.0003.110217T1045Z-110218T0000Z/
RAPID CITY-STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...STURGIS...HERMOSA
345 AM MST THU FEB 17 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.

* SOUTHWEST WINDS WILL CONTINUE THROUGH EARLY THIS MORNING. THE
  WINDS WILL DECREASE FOR A SHORT PERIOD AROUND MID-MORNING. WEST
  TO NORTHWEST WINDS WILL THEN DEVELOP BY MIDDAY THURSDAY BEHIND
  A PASSING COLD FRONT...AND PERSIST THROUGH THE AFTERNOON.

* SOUTHWEST WINDS WILL BLOW AT 25 TO 40 MPH...WITH GUSTS TO 50 MPH
  THROUGH EARLY THIS MORNING. AFTER A PERIOD OF LIGHTER WINDS
  AROUND MID-MORNING...NORTHWESTERLY WINDS WILL INCREASE TO 25 TO
  40 MPH...WITH GUSTS TO 50 MPH. THE WINDS WILL DIMINISH AROUND
  SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ044-046-047-049-180000-
/O.EXB.KUNR.WI.Y.0003.110217T1500Z-110218T0000Z/
BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...MARTIN...WHITE RIVER...MISSION...WINNER
345 AM MST THU FEB 17 2011 /445 AM CST THU FEB 17 2011/

...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM CST/ THIS MORNING
TO 5 PM MST /6 PM CST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM MST /9 AM CST/ THIS
MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. 

* WEST TO NORTHWEST WINDS WILL INCREASE THIS MORNING BEHIND A
  PASSING COLD FRONT. THE STRONGEST WINDS WILL OCCUR DURING THE
  EARLY AND MID AFTERNOON HOURS.

* WEST TO NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS
  TO 50 MPH. THIS WINDS WILL DIMINISH AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ001-002-012>014-027-030>032-041>043-073-180000-
/O.EXT.KUNR.WI.Y.0003.110217T1500Z-110218T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-SHANNON-JACKSON-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...DUPREE...HOT SPRINGS...FOLSOM...WALL...
PHILIP...EDGEMONT...PINE RIDGE...KYLE...KADOKA...UNION CENTER
345 AM MST THU FEB 17 2011

...WIND ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT FROM 8 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON. 

* WEST TO NORTHWEST WINDS WILL INCREASE THIS MORNING BEHIND A
  PASSING COLD FRONT. THE STRONGEST WINDS WILL OCCUR DURING THE
  EARLY AND MID AFTERNOON HOURS.

* WEST TO NORTHWEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS
  TO 50 MPH. THIS WINDS WILL DIMINISH AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Feb 16, 8:40 PM MST, 32 minutes earlier.

Area forecast discussion, Feb 16, 8:40 PM MST, 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MST WED FEB 16 2011

.DISCUSSION...03Z SURFACE ANALYSIS AS WELL AS 00Z NAM SUPPORTS
GOING FORECAST. WILL JUST TWEAK FOR LATEST TRENDS.

&&

.PREV DISCUSSION... /ISSUED 254 PM MST WED FEB 16 2011/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW OVER CENTRAL
MT...WITH WARM FRONT STRETCHING SOUTHEAST FROM THE LOW INTO
WESTERN SD. UPPER LEVEL ANALYSIS HAS RIDGE AXIS NOW EAST OF THE
AREA...WITH TROF ALONG THE WEST COAST. SOUTHWEST FLOW IS IN PLACE
ACROSS MOST OF THE WESTERN CONUS. SKIES ARE MOSTLY SUNNY ACROSS
THE AREA THIS AFTERNOON. TEMPS ARE CURRENTLY IN THE 50S AND
60S...WITH SOME LOCATIONS SOUTH AND EAST OF THE BLACK HILLS
NEAR 70 DEGREES. WINDS ARE SOUTHWESTERLY IN MOST AREAS...BREEZY AT
TIMES ACROSS NORTHEASTERN WY AND SOUTHERN SD.

WEATHER PATTERN WILL BE CHANGING LATE THIS WEEK AFTER THE EXTENDED
MILD PERIOD OF THE LAST WEEK OR SO. COLD FRONT PASSAGE TOMORROW
WILL BRING COOL DOWN TO MORE SEASONABLE TEMPS FOR THE END OF THE
WEEK. APPROACHING STORM SYSTEM WILL THEN BRING A GOOD CHANCE OF
SNOW OVER THE WEEKEND...ESPECIALLY BY THE LATTER PART OF THE
WEEKEND.

FOR TONIGHT...MILD CONDITIONS WILL CONTINUE ACROSS THE AREA WITH
COLD FRONT STILL TO THE NORTH AND WEST OF THE REGION. AS LOW
PRESSURE MOVES ACROSS EASTERN MT AND INTO NORTHWEST SD/SOUTHWEST
ND LATER TONIGHT...PRESSURE GRADIENT WILL TIGHTEN ACROSS
NORTHEASTERN WY AND THE HILLS. SOUTHWESTERLY WINDS WILL STRENGTHEN
ALOFT OVER NORTHEASTERN WY AND THE BLACK HILLS...WITH BUFKIT
SHOWING 50-60 KT WINDS FROM 1 TO 3 KT ALOFT. NAM SHOWING 5-6 MB
GRADIENT OVER THE NORTHERN AND EASTERN SLOPES OF THE BLACK HILLS
LATE TONIGHT. SOME OF THESE WINDS WILL MIX DOWN...ESPECIALLY
ACROSS DOWN-SLOPED AREAS OF THE NORTHERN AND EASTERN FOOTHILLS
OVERNIGHT. WIND ADVISORY LOOKS GOOD FOR THE NORTHERN AND EASTERN
FOOTHILLS TONIGHT...WITH FAVORED AREA JUST TO THE WEST OF
SPEARFISH POSSIBLY SEEING SOME GUSTS NEAR OR ABOVE 60 MPH. WINDS
SHOULD DECREASE A BIT THURSDAY MORNING BEFORE THE COLD FRONT
CROSSES. LOWS TONIGHT WILL BE IN THE 30S AND 40S...WITH WARMEST
TEMPS IN DOWN-SLOPED AREAS OF THE HILLS.

COLD FRONT WILL CROSS NORTHERN AND WESTERN PORTIONS OF THE CWA
EARLY THURSDAY...MOVING SLOWLY SOUTH ACROSS THE REGION DURING THE
DAY. WINDS WILL SWITCH TO THE WEST-NORTHWEST BEHIND THE FRONT AND
INCREASE ACROSS MUCH OF THE AREA BY THE AFTERNOON. WINDS WILL BE
STRONGEST ACROSS THE WESTERN SD PLAINS...ESPECIALLY FROM 2WX
SOUTHWARD THROUGH THE RAP AREA. WILL ISSUE A WIND ADVISORY FOR
MUCH OF THE WESTERN SD PLAINS FOR THE AFTERNOON. IT COULD NEED TO
BE EXTENDED FURTHER EAST INTO SOUTH CENTRAL SD...BUT LOOKS
BORDERLINE SO WILL HOLD OFF ON THAT FOR NOW. HIGHS WILL RANGE FROM
THE 30S ACROSS THE FAR NORTH AND WEST CWA TO THE UPPER 50S ACROSS
SOUTH CENTRAL SD. SHORTWAVE ENERGY BEHIND THE FRONT WILL MOSTLY
MOVE NORTH AND WEST OF THE AREA...WITH MOST OF THE CWA IN THE DRY
SLOT OF THE SYSTEM. WILL KEEP SOME LOW POPS ACROSS NORTHEASTERN WY
INTO NORTHWESTERN SD FOR THURSDAY INTO THURSDAY NIGHT.

FRIDAY LOOKS TO BE A DRY DAY AS AREA WILL BE BETWEEN SYSTEMS.
TEMPS WILL GENERALLY BE NEAR AVERAGE ACROSS THE AREA...WARMEST
SOUTH AND EAST OF THE HILLS. CANADIAN COLD FRONT WILL BEGIN TO
SINK SOUTHWARD ACROSS THE NORTHERN PLAINS LATE FRIDAY AND FRIDAY
NIGHT. COLDER AIR WILL BEGIN TO PUSH INTO NORTHERN SD FRIDAY
NIGHT...ALONG WITH INCREASED CLOUD COVER.

EXTENDED...THE EXTENDED PERIOD IS RIFE WITH UNCERTAINTY...ESPECIALLY
WITH THE UPPER-LOW EVOLUTION SUNDAY AND MONDAY. THE GFS HAS BEEN
CONSISTENTLY FAST WITH MOVING THE LOW ACROSS THE U.S. GIVEN THE
TRACK RECORD OF THE ECMWF...AS WELL AS THE 00Z ENSEMBLES...HAVE
OPTED FOR THE SLOWER ECMWF/GEM SOLUTIONS.

ON SATURDAY A LARGE UPPER LOW WILL MOVE OVER THE SWRN U.S. WITH AN
UPPER RIDGE AXIS TO OUR SOUTHWEST. THIS WILL ALLOW A BACK DOOR COLD
FRONT TO MOVE SOUTH OVER OUR AREA...BRINGING LOW CLOUDS AND COLDER
AIR RELATIVE TO FRIDAY. LATE SATURDAY NIGHT SOME ISENTROPIC LIFT
WILL SPREAD ACROSS THE SWRN PART OF OUR AREA...BUT THE BEST CHANCE
OF SNOW WILL COME SUNDAY AND SUNDAY NIGHT AS THE UPPER LOW MOVES
ACROSS UTAH INTO THE HIGH PLAINS AND THE MOST SUBSTANTIAL Q-G
FORCING OCCURS. SNOW WILL LINGER MONDAY AS THE UPPER LOW CONTINUES
SLOWLY EASTWARD...BUT EXPECT THE SNOW TO BE DONE MONDAY NIGHT PER
THE 12Z ECMWF/GEM.

THE MODEL DIFFERENCES BECOME EVEN MORE APPARENT TUESDAY AND
WEDNESDAY AS THE GFS BRINGS A SUBSTANTIAL SHORTWAVE TROUGH ACROSS
THE AREA IN SOUTHWEST FLOW...BUT THE ECMWF BRINGS A WEAKENING
SHORTWAVE TROUGH ACROSS THE AREA IN NORTHWEST FLOW. HAVE OPTED FOR
THE ECMWF SOLUTION BASED ON THE ABOVE DISCUSSION.

AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD
UNDER PARTLY CLOUDY SKIES. HOWEVER...VERY GUSTY SOUTHWEST WINDS WILL
CONTINUE THROUGH TONIGHT...ESPECIALLY FOR NERN WY/KGCC THROUGH THE
NRN BLACK HILLS. A PACIFIC COLD FRONT WILL BRING A WIND SHIFT TO
KGCC AND KRAP EARLY THURSDAY MORNING. SOME 5000 FOOT CEILINGS AND A
FEW SNOW SHOWERS MAY REACH THE KGCC VICINITY BY 18Z.

HYDROLOGY...RECORD WARM TEMPERATURES HAVE CONTINUED TO THAW THE
GROUND AND MELT THE SNOW AT LOWER ELEVATIONS. MANY DRAWS...CREEKS...
STREAMS...AND RIVERS HAVE BEGUN TO RUN HIGH. AS A RESULT...ICE HAS
BEGUN TO BREAK-UP...ESPECIALLY ALONG THE WHITE RIVER...CHEYENNE
RIVER...BELLE FOURCHE RIVER...AND ALL THEIR TRIBUTARIES. THE THREAT
OF FLOODING DUE TO ICE JAMS WILL CONTINUE TO BE HIGH OVER AT LEAST
THE NEXT FEW DAYS DUE TO THE ICE BREAK-UP AND MELTING SNOW. MINOR
FLOODING OF LOW LYING AREAS CONTINUES IN SHANNON COUNTY ALONG WHITE
CLAY CREEK...PORCUPINE CREEK...AND WOUNDED KNEE CREEK. IN BENNETT
COUNTY THE FLOODING CONTINUES ALONG SPRING CREEK...BEAR CREEK...AND
BEAR IN THE LODGE CREEK. IN JACKSON COUNTY...THE FLOODING IS MAINLY
ALONG THE WHITE RIVER EAST OF HIGHWAY 44 NEAR INTERIOR TO SOUTH OF
BELVIDERE.

THE NEXT SIGNIFICANT STORM WILL AFFECT THE AREA LATE SATURDAY
THROUGH MONDAY. THERE MAY BE ENOUGH PRECIPITATION TO EXACERBATE THE
FLOODING OVER PARTS OF SWRN/SCNTRL SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM TO 5 PM MST THURSDAY FOR BUTTE-CUSTER
     CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-
     JACKSON-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN
     FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-ZIEBACH.

     WIND ADVISORY UNTIL 8 AM MST THURSDAY FOR HERMOSA FOOT HILLS-
     NORTHERN FOOT HILLS-RAPID CITY-STURGIS/PIEDMONT FOOT HILLS.

WY...NONE.
&&

HELGESON
Hazardous weather outlook, Feb 16, 2:27 PM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MST WED FEB 16 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
227 PM MST (327 PM CST) WED FEB 16 2011

...WIND ADVISORY TONIGHT INTO EARLY THURSDAY MORNING FOR THE
   NORTHERN AND EASTERN FOOTHILLS OF THE BLACK HILLS...
...WIND ADVISORY THURSDAY AFTERNOON FOR MOST OF THE WESTERN SOUTH
   DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWESTERLY WINDS OF 25 TO 40 MPH...WITH GUSTS TO 55 MPH...WILL
DEVELOP TONIGHT OVER THE NORTHERN AND EASTERN FOOTHILLS OF THE BLACK
HILLS AHEAD OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL PASS THROUGH THE AREA ON THURSDAY...WITH WINDS
SWITCHING TO THE WEST TO NORTHWEST AND BECOMING GUSTY. THE STRONGEST
WINDS WILL BE IN THE AFTERNOON OVER THE PLAINS OF WESTERN SOUTH
DAKOTA...WHERE SUSTAINED WINDS OF 25 TO 40 MPH AND GUSTS TO AROUND 50
MPH CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Feb 16, 9:10 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
910 PM MST WED FEB 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     NON-TSTM WND GST 5 W DOWNTOWN SPEARFISH  44.50N 103.96W
02/16/2011  M73 MPH          LAWRENCE           SD   TRAINED SPOTTER

&&

VAN CLEAVE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 9:47 PM MSTRiver Flood WarningUNRLyman, Tripp23 hr
Feb 17, 6:20 AM MSTRiver Flood WarningUNRJones, Mellette60 hr

Nearby

High Wind Warnings in South Dakota, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.